Self extubation

  1. 0
    I am a new nurse fresh out of college and landed a job on a prestigious nsicu floor. After 6 months of orientation and aacn's Ecco course, I am finally on my own!!! My first week off orientation has been complete hell and I already had two different patients self extubate while on propofol drip and bilaterally mitted with wrist restraints. Before each incident, I was in the room with the patient ensuring they werent restless or agitated and that the restraints were tight. 5 minutes after I walked out of the room, the patients were extubated.

    At this point, I'm not sure what else I could have done to prevent this from happening. Titrating propofol is such a difficult dance, in a sense, because I feel you need to give them enough to be comfortably sedated but not too much that their blood pressure tanks.

    I'm looking for advice on possibly other options that I could utilize to stop this from being a frequent problem. I know this is a common occurrence, especially in the icu, but I want to make sure all of my bases are covered so I can say, " I tried every option to prevent this from happening."
  2. Get our hottest nursing topics delivered to your inbox.

  3. 9 Comments so far...

  4. 2
    an attending I used to work with would tell me - "the #1 sign a patient is ready to be extubated is when they do it themselves."

    I would ask what sedation scale you are using, what level of sedation do the physicians want the patients at, and what other drugs do you have available besides propofol?
    GHGoonette and Esme12 like this.
  5. 1
    [QUOTE=Jdalt10;6001041]

    I know this is a common occurrence, QUOTE]

    I wouldn't say self extubations are common. However, patients can extubate themselves more than one way, including their tongue. I would wonder what scale you are using for sedations. I can't imagine the patient is sedated enough if they are self extubating with wrist restraints and mits.
    nursenotamaid likes this.
  6. 0
    Quote from WolfpackRed
    an attending I used to work with would tell me - "the #1 sign a patient is ready to be extubated is when they do it themselves."

    I would ask what sedation scale you are using, what level of sedation do the physicians want the patients at, and what other drugs do you have available besides propofol?
    Thats funny!! Perhaps the suction or some part of the circuit was near enough to their hand? We use fent and versed pretty often, but I am a big fan of those little bottles of milk. All I can say to the OP is that you either have really bad luck or perhaps you should rethink your method for sedation assessment.
  7. 0
    As far as I know diprovan does not lower blood pressure that much usually. You probably aren't sedating your patients enough because you are afraid of overdosing them. You might try upping the sedation a little. It is a delicate balance for sure, and can be hard to find.
    I have been an ER nurse for 8 years and was always scared to death of vented patients. A few months ago I transferred to the ICu and now love taking care of vented pts. It is so much fun to see them get better and off the vent. It just takes time and practice to get it just right. And then you will have a goofy patient that is totally different and you feel like a newby again.
  8. 0
    Dipravan causes significant myocardial depression and decreased CO. Definitely can effect BP especially in a CV compromised patient.
    I agree you may need to up your sedation/look to other meds (fentanyl/midazolam as others have said). Additionally I have used dexmedetomidine, though I don't like the potential CV effects of that drug either (start low and work your way up). Dexmedetomidine has been shown to decrease ventilator days and ICU stays.
    Best bet is to use a multi-modal approach with a little of everything.
  9. 1
    My understanding (I don't have the literature in front of me) is that dex showed a decrease in ventilator days over propofol due to faster weaning.

    I don't like propofol. At all. I'm not an ICU nurse but transport folks on it regularly, every experince I've had of a patient sitting up and trying to extubate has involved the "little white bottle". Then when you titrate it up due to the stimulus involved in ground transport their B/P tanks. Good times. Here's the tricks I've learned.
    1)Make sure your patient is adequately volume resuscitated. Propofol doesn't have nearly the hemodynamic effects if this is the case.
    2)Analgesics (fentanyl is my preference if the hemodynamics are hinky) make a given dose of any sedative go a lot farther. Remember patients pull the tube out because it hurts first and foremost.
    3)Lowest level of stimulus possible. For me this means telling my partner to drive under the speed limit, ear plugs for the patient and dimmed lights. You'll have to figure out the best way to do this in your ICU.Just the musing of a paramedic, there's a bunch of folks who have far, far more experince with this drug than I do on here.
    PetERNurse likes this.
  10. 0
    Nearly all our neurosurgical patients are sedated by remifentanil and propofol. As stated above propofol most definately causes hemodynamic compromise.

    Particularly in neurosurgical patients we tend to monitor our dosage of propofol closely. Rule of thumbs is "less is better". We had a few cases of propofol infusion syndrome in recent years in patients that were otherwise recovering well and they all died because of it. And as neurosurgery is a major risk factor we've become very careful at administering propofol to these patients at higher dosages.

    Generally we have a standing order to push midazolam prn to our intubated/ventilated patients when they wake up too easily. We tend to stay away from midazolam as a continuous sedative because some patients just seem to hibernate on it ^^, making neurological evaluation nearly impossible.
  11. 0
    I have been an ICU nurse for 5 years and let me tell you, diprivan ABSOLUTELY causes a decrease in BP!!! It is the number one side effect of this medication! Al so, diprivan has a short half life and "wears off quickly" so with some pts the decrease in SBP usually rebounds rather quickly. All things you should know before administering this drug.

    As for self extubation, it happens, occasionally. I agree with the others, if the pt is that agitated that they are able to self extubate then they prob need more sedation. We use RIker sedation scale and titrate to 4. Also when paired with a pain gtt, you may be able to use less diprivan and the pt may be more comfortable. We always run a pain gtt (morph/fent) in combination with propofol.
  12. 1
    Quote from usalsfyre
    My understanding (I don't have the literature in front of me) is that dex showed a decrease in ventilator days over propofol due to faster weaning.

    I don't like propofol. At all. I'm not an ICU nurse but transport folks on it regularly, every experince I've had of a patient sitting up and trying to extubate has involved the "little white bottle". Then when you titrate it up due to the stimulus involved in ground transport their B/P tanks. Good times. Here's the tricks I've learned.
    1)Make sure your patient is adequately volume resuscitated. Propofol doesn't have nearly the hemodynamic effects if this is the case.
    2)Analgesics (fentanyl is my preference if the hemodynamics are hinky) make a given dose of any sedative go a lot farther. Remember patients pull the tube out because it hurts first and foremost.
    3)Lowest level of stimulus possible. For me this means telling my partner to drive under the speed limit, ear plugs for the patient and dimmed lights. You'll have to figure out the best way to do this in your ICU.Just the musing of a paramedic, there's a bunch of folks who have far, far more experince with this drug than I do on here.
    I do love love diprivan personally, occasionally in our ICu we used ativan and versed drips, but they were not as effective.

    But I do fully agree the mistake a lot of practitioners make is that there is not analgesic on board. Some nurses (and doctors) thought if they just upped the diprivan, they would be calm and the pain would go away.It doesn't get rid of the pain, it just puts you in a state where you can't complain about it!

    One doctor always ordered some Q4 morphine when on the vent and diprivan. Those were nice calm patients.
    makawiliwili likes this.


Top